Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



On transience of card shuffling

Authors: Sara Brofferio and Wolfgang Woess
Journal: Proc. Amer. Math. Soc. 129 (2001), 1513-1519
MSC (2000): Primary 60G50, 60J10; Secondary 60B15
Published electronically: October 19, 2000
MathSciNet review: 1709741
Full-text PDF

Abstract | References | Similar Articles | Additional Information


We present simple proofs of transience/recurrence for certain card shuffling models, that is, random walks on the infinite symmetric group.

References [Enhancements On Off] (What's this?)

  • [DE] D. A. Darling and P. Erdös, On the recurrence of a certain chain, Proc. Amer. Math. Soc. 19 (1968), 336-338. MR 36:6012
  • [Di] P. Diaconis, Group representations in Probability and Statistics, IMS, Hayward, California, 1988. MR 90a:60001
  • [DS] P. Diaconis and L. Saloff-Coste, Comparison techniques for random walk on finite groups, Ann. Probab. 21 (1993), 2131-2156. MR 95a:60009
  • [FP] L. Flatto and J. Pitt, Recurrence criteria for random walks on countable abelian groups, Illinois J. Math. 18 (1974), 1-19. MR 49:6363
  • [La] G. F. Lawler, Recurrence and transience for a card shuffling model, Comb. Probab. Comp. 4 (1995), 133-142. MR 96g:60085
  • [Ly] T. Lyons, A simple criterion for transience of a reversible Markov chain, Ann. Probab. 11 (1983), 393-402. MR 84e:60102
  • [NW] C. St. J. A. Nash-Williams, Random walks and electric currents in networks, Proc. Cambridge Phil. Soc. 55 (1959), 181-194. MR 23:A2239
  • [Wo] W. Woess, Random walks on infinite graphs and groups: a survey on selected topics, Bull. London Math. Soc. 26 (1994), 1-60. MR 94i:60081
  • [Ya] M. Yamasaki, Discrete potentials on an infinite network, Mem. Fac. Sci. Shimane Univ. 13 (1979), 31-44. MR 81h:31016

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 60G50, 60J10, 60B15

Retrieve articles in all journals with MSC (2000): 60G50, 60J10, 60B15

Additional Information

Sara Brofferio
Affiliation: Laboratoire de Probabilités, Université de Paris 6, 4 Place Jussieu, 75252 Paris, France

Wolfgang Woess
Affiliation: Dipartimento di Matematica e Applicazioni, Università di Milano “Bicocca”, Via Bicocca degli Arcimboldi 8, 20126 Milano, Italia
Address at time of publication: Institut für Mathematik C, Technische Universität Graz, A-8010 Graz, Austria

Keywords: Infinite permutation group, random walk, transience, recurrence
Received by editor(s): March 12, 1999
Received by editor(s) in revised form: July 21, 1999
Published electronically: October 19, 2000
Communicated by: Claudia Neuhauser
Article copyright: © Copyright 2000 American Mathematical Society

American Mathematical Society